Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 32, NWS Indianapolis, IN

December 11, 2021Rush County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Dec 11, 2021, 10:17 AM EST for Rush County, Indiana. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 10:17 AM EST (15:17 UTC)
Expired
Dec 12, 2021, 9:45 AM EST
In force
23 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Rush County, IN

The radar

The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS43 KIND 111517
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
1017 AM EST Sat Dec 11 2021

INC139-112115-
/O.NEW.KIND.FA.W.0032.211211T1517Z-211211T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
1017 AM EST Sat Dec 11 2021

...FLOOD WARNING IN EFFECT UNTIL 415 PM EST THIS AFTERNOON...

* WHAT...River flooding caused by excessive rainfall is expected.

* WHERE...A portion of central Indiana, including the following 
  county, Rush.

* WHEN...Until 415 PM EST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1012 AM EST, River gauge report indicated flooding is
    occurring along the Flatrock River near Raleigh. Between 1
    and 2 inches of rain have fallen.
  - Some locations that will experience flooding include...
    mainly rural areas of Northeastern Rush County
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 8538 3978 8535 3977 8535 3972 8534
      3969 8537 3971 8540 3973 8538


$$

AU
4 follow-up statements
533 
WGUS43 KIND 112028
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
328 PM EST Sat Dec 11 2021

INC139-120315-
/O.EXT.KIND.FA.W.0032.000000T0000Z-211212T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
328 PM EST Sat Dec 11 2021

...FLOOD WARNING NOW IN EFFECT UNTIL 1015 PM EST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of central Indiana, including the following 
  county, Rush.

* WHEN...Until 1015 PM EST Saturday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Low-water 
  crossings are inundated with water and may not be passable.

* ADDITIONAL DETAILS...
  - At 326 PM EST, River gauge report indicated flooding is
    occurring along the Flatrock River near Raleigh. Between 1
    and 2 inches of rain fell late Friday night and early this
    morning.
  - Some locations that will experience flooding include...
    mainly rural areas of Northeastern Rush County
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 8538 3978 8535 3977 8535 3972 8534
      3969 8537 3971 8540 3973 8538


$$

Ryan
158 
WGUS43 KIND 120230
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
930 PM EST Sat Dec 11 2021

INC139-121445-
/O.EXT.KIND.FA.W.0032.000000T0000Z-211212T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
930 PM EST Sat Dec 11 2021

...FLOOD WARNING NOW IN EFFECT UNTIL 945 AM EST SUNDAY...

* WHAT...River flooding caused by excessive rainfall is expected.

* WHERE...A portion of central Indiana, including the following 
  county, Rush.

* WHEN...Until 945 AM EST Sunday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Low-water 
  crossings are inundated with water and may not be passable.

* ADDITIONAL DETAILS...
  - At 930 PM EST, River gauge report indicated flooding is
    occurring along the Flatrock River near Raleigh. Between 1
    and 2 inches of rain fell late Friday night and early
    Saturday morning.
  - Some locations that will experience flooding include...
    mainly rural areas of Northeastern Rush County
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 8538 3978 8535 3977 8535 3972 8534
      3969 8537 3971 8540 3973 8538


$$

50
874 
WGUS83 KIND 121123
FLSIND

Flood Statement
National Weather Service Indianapolis IN
623 AM EST Sun Dec 12 2021

INC139-121445-
/O.CON.KIND.FA.W.0032.000000T0000Z-211212T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
623 AM EST Sun Dec 12 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EST THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of central Indiana, including the following 
  county, Rush.

* WHEN...Until 945 AM EST.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Low-water 
  crossings are inundated with water and may not be passable.

* ADDITIONAL DETAILS...
  - At 623 AM EST, gauge reports indicated an area of very heavy
    rainfall across the warned area. Between 1 and 2 inches of
    rain fell Friday and Friday night.
  - Some locations that will experience flooding include...
    mainly rural areas of Northeastern Rush County
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 8538 3978 8535 3977 8535 3972 8534
      3969 8537 3971 8540 3973 8538


$$

MK
544 
WGUS83 KIND 121437
FLSIND

Flood Statement
National Weather Service Indianapolis IN
937 AM EST Sun Dec 12 2021

INC139-121447-
/O.EXP.KIND.FA.W.0032.000000T0000Z-211212T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
937 AM EST Sun Dec 12 2021

...FLOOD WARNING WILL EXPIRE AT 945 AM EST THIS MORNING...

The Flood Warning will expire at 945 AM EST this morning for a 
portion of central Indiana, including the following county, Rush.

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3978 8538 3978 8535 3977 8535 3972 8534
      3969 8537 3971 8540 3973 8538


$$

Ryan

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Dec 11, 6:51 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 11, 6:51 AM EST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 AM EST Sat Dec 11 2021

...Updated Aviation Discussion...

.Short Term...(Today through Sunday)
Issued at 307 AM EST Sat Dec 11 2021

...Convection finally pushing east prior to daybreak...
...Gusty winds today nearing 50 mph at times...

Early this morning convection has persisted across central Indiana.
Tornado watches will likely come to an end around 10Z or just prior.
But some scattered convection will still be flirting with warning
criteria given any structure that can be tall enough will easily
bring to the surface the 50-60kts of winds aloft. Winds have
continued to become more uniform, eliminating the directional shear
from earlier this morning and become more speed shear dominant in
the 0-1km layer. Then the focus will transition to the wind
advisory.

Moisture rich atmosphere will persist through this morning, as
dewpoints have surged well into the 50s to lower 60s across the
state. Thermal ridge remains overhead, but frontal boundary will
continue to press east as the 500mb vort axis pivots east mid-
morning. Mixed layer continues to be progged to push well into the 2-
3kft range, where a core of 40-50kts of wind will exist.

Height rises will likely not occur until after 21z, meaning the
gusty winds will continue well into the afternoon before enough
ridging arrives from the west to stabilize the environment.

Max temps for today will likely occur during the morning hours or
just prior to dawn, with temps slowly falling later this afternoon.
Then overnight as ridging continues to advect in from the west
coupled with clearing skies, expect temps to fall back to the upper
20s. The caveat for the overnight hours will be potential for fog to
develop.

With light winds expected, the concern is not enough subsidence will
occur in the afternoon hours or evening that we could see some
radiational fog develop overnight. But as eluded to about temps,
there could be just enough friction aloft to inhibit temps from
radiating and thus helping to keep fog from developing.

Sunday: Ridging will remain in place across the Ohio Valley, with
benign conditions. Mixed layer will once again increase marginally
Sun afternoon to around 1800ft agl, and produce some west/southwest
breezes in the 15 to 25 mph range. Otherwise Sun should be a rather
quiet day with temps in the mid/upr 40s.

&&

.Long Term...(Sunday night through Friday)
Issued at 307 AM EST Sat Dec 11 2021

The start of the long term will continue the respite from the
widespread convection we have seen yesterday and through this
overnight as the surface high shifts to the southeastern states
Sunday night into Tuesday. As it does so, warm and moist Gulf return
flow will gear up over the Ohio Valley and Great Lakes. This will
initially provide gradual moderating temperatures and dry weather
but then a warm front will lift northeast into the Ohio Valley
Tuesday night into Wednesday as the upper flow turns southwest ahead
of a California trough. This will provide enough forcing to justify
rain shower chances by Tuesday and especially Tuesday night.

As the aforementioned upper trough moves into the Rockies it will
spin up strong surface low pressure. The surface system will then
quickly march northeast to near Lake Superior Wednesday night and
Hudson Bay Thursday. As it does so, an associated cold front will
slide southeast across central Indiana on Thursday. The front will
interact with deep moisture and support good chance to likely
showers on Thursday. However, with the upper through and better
forcing well north of the area and instability marginal at best, a
thunder mention is not needed at least at this point. Finally, there
appears to be some potential for the front to return north late next
week as displayed in blend PoPs. Confidence is low, but do not want
to pull them out yet at the risk of flip flopping.

Based on 850 millibar temperatures greater than 12 degrees Celsius,
60s are possible again by Wednesday. Temperatures will then tumble
next week but only back to around normal or better with highs mostly
in the 40s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EST Sat Dec 11 2021

IMPACTS:

*  Winds will become westerly with the cold frontal passage early
   today: gusts at 30-40kts expected throughout much of the day

Discussion:

Mainly VFR conds, with some pockets of MVFR CIGs mid-morning through
the afternoon hours. Winds will become quite strong shortly after
daybreak with gusts at times well into the 30KT to near 40KT range,
strongest to the north. These gusts will dissipate very late in the
period in typical diurnal fashion.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM EST this afternoon for INZ021-028>031-
035>049.

&&

Short Term...Beach
Long Term...MK
Aviation...Beach
Hazardous weather outlook, Dec 11, 3:24 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
324 AM EST Sat Dec 11 2021

INZ021-028>031-035>049-051>057-060>065-067>072-120830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
324 AM EST Sat Dec 11 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Some lingering thunderstorms early this morning could become strong
or even severe before ending around daybreak, mainly east of a
Bloomington to Rushville line.

Strong westerly wind gusts up to 40 to 50 mph are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight and early Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:30 PM ESTSpecial Weather StatementINDDaviess, Lawrence, Martin45 min
Dec 10, 9:22 PM ESTSpecial Weather StatementINDJennings23 min
Dec 10, 9:34 PM ESTSpecial Weather StatementINDBrown26 min
Dec 10, 9:38 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby25 min
Dec 10, 11:14 PM ESTSpecial Weather StatementINDHendricks, Johnson, Marion, Morgan, Shelby31 min
Dec 10, 11:32 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren28 min
Dec 10, 11:42 PM ESTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Martin, Monroe, Owen33 min
Dec 10, 11:45 PM ESTTornado WarningINDFountain, Parke, Vermillion30 min
Dec 10, 11:55 PM ESTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan35 min
Dec 10, 11:55 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Vigo and 1 more35 min
Dec 11, 12:10 AM ESTTornado WarningINDDaviess, Greene, Knox, Sullivan22 min
Dec 11, 12:16 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Montgomery, Parke, Putnam, Tippecanoe29 min
Dec 11, 12:36 AM ESTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 1 more24 min
Dec 11, 12:58 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hendricks, Howard, Madison and 4 more32 min
Dec 11, 1:05 AM ESTSevere Thunderstorm WarningINDParke, Vermillion, Vigo25 min
Dec 11, 1:18 AM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison, Tipton38 min
Dec 11, 1:28 AM ESTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo32 min
Dec 11, 1:44 AM ESTAreal Flood AdvisoryINDBoone, Clinton, Montgomery, Parke, Putnam, Vermillion4 hr
Dec 11, 1:49 AM ESTSevere Thunderstorm WarningINDHendricks, Putnam26 min
Dec 11, 1:59 AM ESTSevere Thunderstorm WarningINDHendricks, Putnam21 min
Dec 11, 2:08 AM ESTSpecial Weather StatementINDDaviess, Greene, Knox, Martin52 min
Dec 11, 2:15 AM ESTSevere Thunderstorm WarningINDHamilton, Marion30 min
Dec 11, 2:35 AM ESTSevere Thunderstorm WarningINDDelaware, Henry, Madison25 min
Dec 11, 2:40 AM ESTSpecial Weather StatementINDBrown, Johnson, Monroe50 min
Dec 11, 2:56 AM ESTSevere Thunderstorm WarningINDDelaware, Randolph34 min
Dec 11, 2:56 AM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan, Shelby34 min
Dec 11, 3:31 AM ESTAreal Flood AdvisoryINDBoone, Delaware, Hamilton, Madison, Tipton3 hr
Dec 11, 3:39 AM ESTSpecial Weather StatementINDRush36 min
Dec 11, 3:44 AM ESTSevere Thunderstorm WarningINDRush16 min
Dec 11, 3:53 AM ESTSpecial Weather StatementINDJennings37 min
Dec 11, 11:49 AM ESTRiver Flood WarningINDDelaware, Randolph16 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.